Indiana, 2013

Hail and Damaging Wind in Indiana, September 19, 2013

September 19, 2013 · NWS LOT · 5 events in 3 counties and zones

Thunderstorms moved into northwest Indiana during the late morning and early afternoon of September 19th producing deadly lightning. Later in the afternoon, a supercell developed producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
1
Property damage
$75,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Thunderstorms moved into northwest Indiana during the late morning and early afternoon of September 19th producing deadly lightning. Later in the afternoon, a supercell developed producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 19, 8:15 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 19, 8:15 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
915 AM CDT THU SEP 19 2013

.DISCUSSION...
338 AM CDT

THE FORECAST CHALLENGES ARE CENTERED ON THE NEXT 36 HOURS AS
AN UNSEASONABLY WARM AND MOIST AIR MASS FOR LATTER SEPTEMBER IN
PLACE WILL KEEP THE POTENTIAL FOR STORMS THROUGH TODAY AND AID IN
ACTIVITY ALONG A COLD FRONT MOVING THROUGH LATER TONIGHT AND
FRIDAY.

THIS MORNING...PESKY MCV IS CENTERED OVER NORTHERN IN THIS
MORNING AFTER ITS 18-24 HOUR EASTWARD TRACK OF TROUBLE FROM
CENTRAL IA YESTERDAY MORNING. THE STORM ACTIVITY OF YESTERDAY AND
LAST NIGHT KEPT THE LOW-LEVEL WARM FRONT FROM DEVELOPING TOO
QUICKLY NORTHWARD...SO THAT IS ROUGHLY ANALYZED FROM A 1001MB LOW
ACROSS EASTERN SD THROUGH SOUTHERN MN AND INTO THE WESTERN AND
SOUTHERN FORECAST AREA. WARM AIR ADVECTION INDUCED ASCENT NORTH OF
THIS HAS ONCE AGAIN SPARKED CONVECTION IN THE FAST PACED WSW MID-
LEVEL FLOW EARLY THIS MORNING...THIS TIME ACROSS SW WI/NE IA/NW
IL. A SUBTLE SHORT WAVE IS NOTED IN WATER VAPOR AND ANALYZED BY
HIGH RES MODELS AS WELL. AS THE LOW-LEVEL JET AND ASSOCIATED
MOISTURE TRANSPORT VEER EASTWARD THIS MORNING...SOME OF THIS
ACTIVITY SHOULD FEED ON INSTABILITY AND TRAVERSE THE FORECAST AREA
AHEAD OF THE WAVE. AMDAR SOUNDING FROM ROCKFORD EARLY THIS MORNING
SHOWED 1300 J/KG OF ELEVATED CAPE WHEN LIFTING FROM 850MB...SO
SOME FUEL THERE FOR STORMS AND POSSIBLY A COUPLE STRONGER ONES
CAPABLE OF SMALL HAIL...GUSTY WINDS...AND VERY EFFICIENT RAINFALL.
EXPECT THE ACTIVITY TO MOVE MAINLY EAST OF THE FORECAST AREA BY
LATE MORNING/EARLY AFTERNOON WITH WARM AIR ADVECTION CLOUDS
SCATTERING.

THIS AFTERNOON...THE THERMAL RIDGE AHEAD OF THE SYSTEM COLD FRONT
DEVELOPS NORTHEAST OVER THE AREA THIS PERIOD AND IS ROBUST FOR
THIS TIME OF YEAR...WITH 850MB TEMPERATURES OF 18C-20C FROM EAST
TO WEST ACROSS THE CWA. LOCAL CLIMATOLOGY SUPPORTS HIGHS AROUND
90...OR IN OTHER WORDS WITHIN 5F OF RECORD HIGHS FOR TODAY. SOME
OF THE MORNING CLOUDS...ESPECIALLY ACROSS THE NORTHEAST FORECAST
AREA WHERE THEY MAY LAST THE LONGEST...WILL HINDER THAT SOME.
OTHERWISE GOING FORECAST HIGHS CONTINUE TO LOOK GOOD AND ARE
SUPPORTED BY SOME OF THE BEST VERIFYING GUIDANCE ON WARM DAYS
WITHIN THIS PAST MONTH. IF STORMS FESTER FOR LONGER THIS
MORNING AND CONTINUE INTO AFTERNOON...THEN GOING FORECAST IS TOO
HIGH BY SEVERAL DEGREES. WHILE MLCAPES ARE FORECAST TO BUILD TO
2000-2500 J/KG ACROSS THE CWA LIKELY ERODING CIN BY MID TO LATE
AFTERNOON...THE FOCUS OF PRE-FRONTAL CONVERGENCE AND SHORT WAVE
ENERGY STILL MAINLY LOOKS TO BE AFTER 00Z. BUT THIS IS A HIGH PWAT
WARM SECTOR WITH LIMITED CAPPING AND AS YESTERDAY SHOWED...EVEN
SOMETHING SUBTLE CAN CAUSE PROBLEMS. SO START INCHING UP POPS IN
THE WESTERN CWA LATE THIS AFTERNOON. IF STORMS CAN MAKE IT IN THAT
EARLY...SCATTERED SEVERE POTENTIAL IS THERE GIVEN JUST THE
INSTABILITY AND PWATS.

TONIGHT AND FRIDAY...THE SURFACE LOW WILL DEVELOP NORTHEASTWARD
INTO ONTARIO TONIGHT STEERING THE COLD FRONT INTO THE WESTERN
FORECAST AREA LIKELY BY AROUND DAYBREAK FRIDAY. FOCUS FOR
CONVECTION REMAINS GOOD...ESPECIALLY FOR THE WESTERN FORECAST AREA
THIS EVE INTO EARLY OVERNIGHT. A SCATTERED SEVERE THREAT EXISTS
EVEN WITH MARGINAL DEEP LAYER SHEAR. MUCH LIKE YESTERDAY...THE
THREATS FROM LIKELY MULTI-CELL OR SOMEWHAT LINEAR ACTIVITY THAT
COULD REACH SEVERE LIMITS WOULD BE VERY HEAVY RAINFALL...GUSTY
WINDS...AND HAIL. SOME INDICATION IN BOTH THE 19.00 NAM AND GFS
THAT THE BEST DEEP CONVERGENCE SORT OF SPLITS THE EASTERN FORECAST
AREA AS THE BOUNDARY ADVANCES...AND SEVERAL CONVECTIVE ALLOWING
GUIDANCE MEMBERS DO SHOW A GENERAL DECREASE IN REFLECTIVITY INTO
THE OVERNIGHT. THINK THAT MAY BE A LITTLE TOO EAGER TO DIMINISH
CONVECTION GIVEN THE PWATS AT TWO STANDARD DEVIATIONS ABOVE NORMAL
AND A WELL-DEFINED COLD FRONT MOVING INTO THAT AIR MASS. SO STILL
HAVE MAINTAINED HIGH POPS EVEN FURTHER EAST LATE INTO THE NIGHT
AND INTO FRIDAY MORNING. DID ADD MENTION OF HEAVY RAIN IN THE
WESTERN FORECAST AREA GIVEN THE HIGH LIKELIHOOD OF RAIN IN A MOIST
AND REPLENISHING AIR MASS. THANKFULLY THAT AREA DID NOT RECEIVE
THE HIGHER RAIN YESTERDAY. A REGENERATION OF STRONGER CONVECTION
ON FRIDAY LOOKS POSSIBLE...BUT MAINLY EAST OF THE FORECAST AREA ON
THE MEAN OF MODEL GUIDANCE. COULD SEE A LITTLE SLOW DOWN
AGAIN...BUT AT THIS POINT NOT TOO CONCERNED ON A SEVERE THREAT
FRIDAY IN OUR CWA. MORE SO IT WOULD STILL BE THE HEAVY RAIN
POTENTIAL. MILD TEMPERATURES TONIGHT LOOK TO CLIMB TO THE MID 70S
TO 80 ON FRIDAY AS THE COLD AIR ADVECTION ENSUES ALOFT.

SATURDAY AND BEYOND...GIVEN ACTIVE SHORT TERM WEATHER HAVE GONE
WITH A SMART CONSENSUS BLEND DURING THIS TIME. WITH 850MB
TEMPERATURES FORECAST BY THE NAM/GFS/EC OF 3C-5C OVER LAKE MI...SOME
LAKE EFFECT CLOUDS ARE LIKELY SATURDAY NIGHT INTO EARLY SUNDAY
INTO NW IN/NE IL AS THE WINDS VEER NNE OVER THE LAKE. OVER LAND
SATURDAY NIGHT CONDITIONS SHOULD BE CLOSER TO CALM. SO THAT SPELLS
WHAT COULD BE QUITE AN IMPRESSIVE TEMPERATURE CONTRAST ACROSS
CHICAGOLAND AND HAVE THAT AT ALMOST 20F IN THE FORECAST SUNDAY
MORNING...WITH LOWS AROUND 39F IN AURORA WHILE 58F DOWNTOWN
CHICAGO. THE SURFACE HIGH MOVES EASTWARD EARLY NEXT WEEK WITH VERY
GRADUALLY DEVELOPING WARM AIR ADVECTION. TEMPERATURES ARE FORECAST
TO INCH UP A COUPLE DEGREES EACH DAY.

MTF

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 14Z...

* ONGOING TSRA AT THE TERMINALS EXPECTED TO DISSIPATE BY MID MORNING.

* POST CONVECTIVE WIND, VSBY, CEILING TRENDS THROUGH EARLY
  AFTERNOON. POSSIBLE ADDITIONAL IFR FOR A WHILE.

* ANOTHER ROUND OF SHRA/TSRA POSSIBLE LATE TONIGHT WITH COLD
  FRONT PASSAGE.

* SLY-SSWLY WINDS GUSTING TO 20-25KT FROM LATE MORNING TO EARLY
  EVENING...SHIFTING TO NWLY LATE MORNING OR EARLY AFTERNOON
  TOMORROW.

LENNING

//DISCUSSION...UPDATED 12Z...

PRIMARY CONCERNS THROUGH THE PERIOD WILL BE PERIODIC CHANCES FOR
ADDITIONAL SHRA/TSRA AND SLY-SSWLY WINDS GUSTING TO 20-25 KT.

THE REGION REMAINS UNDER WARM/MOIST ADVECTION WITH SLY FLOW AT THE
SFC AND SWLY FLOW THROUGH THE LOWEST 10KFT ABOVE THE SFC LAYER.
WHILE THE STRONGEST WARM ADVECTION AND ISENTROPIC LIFT REMAINS TO
THE WEST...OVER THE UPPER MISSOURI VALLEY TO THE MIDDLE
MISSISSIPPI VALLEY. THE BROAD AREA OF WARM ADVECTION AND LIFT WILL
KEEP THE CHANCES FOR SCT THUNDER OVER THE AREA FOR THE NEXT FEW
HOURS...HOWEVER...GIVED THE LACK OF A SPECIFIC FOCUSING
MECHANISM...THE ACTIVITY WILL BE SCATTERED AND LIKELY WILL NOT
IMPACT THE TERMINALS FOR A SOLID BLOCK OF TIME. SO...WILL KEEP THE
VCSH AND TEMPO GROUPS IN THE FORECAST...BUT CONFIDENCE REMAINS LOW
AS TO THE EXACT TIMING OF DIRECT IMPACT ON THE TERMINALS. THE
OTHER SIGNIFICANT CHANCE FOR THUNDER WILL COME THIS EVENING AND
THROUGH THE NIGHT AS A COLD FRONT MOVES THROUGH THE REGION. FOR
THE EVENING HOURS...THE ACTIVITY...ONCE AGAIN...WILL LIKELY BE
MORE SCATTERED...BUT AS THE COLD FRONT APPROACHES...THE ACTIVITY
SHOULD SOLIDIFY WITH A PERIOD OF PREVAILING THUNDER LIKELY. AT
THIS POINT...THE BEST CHANCE FOR PREVAILING THUNDER SHOULD BE JUST
AFTER MIDNIGHT AND INTO THE EARLY MORNING HOURS. THERE SHOULD THEN
BE A PERIOD OF SOME TRAILING STRATIFORM RAIN WITH LOWER END MVFR
OR POSSIBLY IFR CIGS DEVELOPING FOR THE PRE-DAWN HOURS.

FOR WINDS...THERE IS LITTLE CHANGE TO THE GOING FORECAST. WINDS
SHOULD REMAIN SLY THROUGH THE MORNING AT ARND 10KT...AWAY FROM
THUNDER. SOME LOCALLY HIGHER GUSTS ARE POSSIBLY INVOF THUNDER. WITH
DAYTIME WARMING AND SOME BREAKING UP OF CLOUD COVER...HIGHER GUSTS
SHOULD MIX DOWN TO THE SFC AND FREQUENT GUSTS TO ARND 20KT SHOULD
PREVAIL FROM LATE MORNING THROUGH EARLY EVENING. AS THE FRONTAL
TROUGH APPROACHES THE MISSISSIPPI RIVER LATER TODAY...WIND
DIRECTION SHOULD VEER A LITTLE WEST OF SOUTH TO 200-210 DEGREES
BEFORE SHIFTING TO NWLY WITH THE FROPA.

KREIN

//ORD AND MDW CONFIDENCE...UPDATED 14Z...

* MEDIUM TO HIGH CONFIDENCE IN TIMING END OF MORNING TSRA.

* MEDIUM CONFIDENCE IN POST CONVECTIVE WIND, VSBY, CIG TRENDS.

* HIGHER CONFIDENCE IN TSRA PROBABILITY AND COVERAGE LATER.

LENNING

//OUTLOOK FOR ORD/MDW FOR 00Z SATURDAY-12Z THURSDAY...UPDATED 12Z...

FRIDAY NIGHT THROUGH WEDNESDAY...VFR. WX NIL.

KREIN

&&

.MARINE...
300 AM CDT

AN AREA OF LOW PRESSURE CENTERED OVER THE EASTERN DAKOTAS WILL
WEAKEN SLIGHTLY AND TRACK NORTHEAST TO WESTERN ONTARIO BY THIS
EVENING. SOUTHERLY WINDS TO AROUND 25 KT WILL PERSIST OVER THE
LAKE AS THE THE LOW DEEPEN FURTHER AND TRACKS NORTHEAST INTO
NORTHERN QUEBEC BY SATURDAY MORNING. AN ASSOCIATED COLD FRONT WILL
SWEEP ACROSS LAKE MICHIGAN FRIDAY AFTERNOON AND EVENING...WITH
WINDS GRADUALLY VEERING FROM SOUTHWESTERLY TO NORTHWESTERLY
AND...ULTIMATELY NORTHEASTERLY...AS A LARGE AREA OF HIGH PRESSURE
BUILDS IN BEHIND THE FRONT. IN THE COLD ADVECTION BEHIND THE
FRONT...NORTHWEST TO NORTH WINDS WILL REDEVELOP...WITH SOME
OCCASIONAL GUSTS TO 30KT POSSIBLE FRIDAY NIGHT.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Sep 19, 9:47 AM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1047 AM CDT THU SEP 19 2013

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
201600-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1047 AM CDT THU SEP 19 2013 /1147 AM EDT THU SEP 19 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

   THUNDERSTORMS...A FEW MAY BE SEVERE WITH:
    VERY HEAVY RAINFALL.
    DAMAGING WIND GUSTS.
    LARGE HAIL.

  AREAS AFFECTED AND TIMING:

   ISOLATED THUNDERSTORMS WITH BRIEF HEAVY RAINFALL WILL REMAIN
   POSSIBLE THIS AFTERNOON WITH A HIGHER LIKELIHOOD FOR MORE
   WIDESPREAD THUNDERSTORM DEVELOPMENT EXPECTED AFTER DARK THIS
   EVENING INTO OVERNIGHT. THE OVERALL BEST CHANCE TO OBSERVE
   SEVERE WEATHER WILL BE THIS EVENING INTO EARLY OVERNIGHT ACROSS
   NORTH CENTRAL ILLINOIS. HEAVY RAINFALL WILL ONCE AGAIN BE
   POSSIBLE WITH ANY THUNDERSTORM THAT DEVELOPS.

  DISCUSSION:

   AN UNSEASONABLY WARM AND MOIST AIR MASS FOR LATTER SEPTEMBER
   HAS CREATED A MODEST AMOUNT OF INSTABILITY FOR STORMS TO
   DEVELOP IN. THE BETTER FOCUS FOR STORM DEVELOPMENT WILL HAPPEN
   TONIGHT AS A COLD FRONT NEARS AND MOVES INTO THE AREA. WITH
   THE ABUNDANCE OF DEEP MOISTURE...HEAVY RAIN WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE LIKELY ON FRIDAY MORNING AREA WIDE AND MAINLY
EAST OF INTERSTATE 55 ON FRIDAY AFTERNOON. A FEW STRONGER STORMS
ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON INTO
TONIGHT...MAINLY ACROSS NORTH CENTRAL ILLINOIS.

&&

LMZ740>745-201600-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1047 AM CDT THU SEP 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE THIS AFTERNOON. STORM
CHANCES WILL INCREASE THROUGH THE EVENING BECOMING LIKELY
OVERNIGHT. SOME OF THE STORMS THROUGH TODAY AND TONIGHT MAY
PRODUCE GUSTS TO OR IN EXCESS OF 35 KNOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE LIKELY FRIDAY MORNING WITH A CHANCE IN THE
AFTERNOON. SOME MAY PRODUCE GUSTS TO OR IN EXCESS OF 35 KNOTS.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-201600-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1047 AM CDT THU SEP 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL OCCUR TODAY. STORM CHANCES WILL THEN
INCREASE TONIGHT. SOME OF THE STORMS THROUGH TODAY AND TONIGHT
MAY PRODUCE GUSTS IN EXCESS OF 35 KNOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE LIKELY FRIDAY MORNING WITH A CHANCE IN THE
AFTERNOON. SOME MAY PRODUCE GUSTS IN EXCESS OF 35 KNOTS.

&&

RODRIGUEZ

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Special weather statement, Sep 19, 8:04 AM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
904 AM CDT THU SEP 19 2013

ILZ005-006-012-014-191445-
COOK IL-KANE IL-LAKE IL-MCHENRY IL-
904 AM CDT THU SEP 19 2013

...SPECIAL WEATHER STATEMENT...

AT 900 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ALGONQUIN...MOVING NORTHEAST AT 30 MPH.

UP TO PENNY SIZE HAIL...WINDS TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

CITIES AND TOWNS AFFECTED...
  LAKE ZURICH...        TOWER LAKES...        BARRINGTON...
  OAKWOOD HILLS...      ISLAND LAKE...        INVERNESS...
  ALGONQUIN...          HOLIDAY HILLS...      PALATINE...

OTHER LOCATIONS AFFECTED...
COLLEGE OF LAKE COUNTY...LAKE COUNTY IL FAIRGROUNDS...

I-94 BETWEEN MILE MARKERS 18 AND 30.
I-294 BETWEEN MILE MARKERS 18 AND 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. HEAVY RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND
POOR VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM
HAS PASSED.

&&

LAT...LON 4246 8810 4214 8778 4207 8821 4219 8833
TIME...MOT...LOC 1404Z 238DEG 28KT 4219 8816

BEACHLER
Local storm report, Sep 19, 8:09 AM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
909 AM CDT THU SEP 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 AM     HEAVY RAIN       PORTAGE                 41.59N 87.18W
09/19/2013  M3.30 INCH       PORTER             IN   TRAINED SPOTTER

            24 HOUR RAINFALL

&&

ACS
Local storm report, Sep 19, 8:17 AM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
917 AM CDT THU SEP 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     TSTM WND DMG     BENSENVILLE             41.96N 87.94W
09/18/2013                   DUPAGE             IL   PUBLIC

            SEVERAL BLOCK AREA WITH DOWN TREES, FENCES, AND POWER
            LINES. FACEBOOK REPORT.

&&

RODRIGUEZ

The radar

The Chicago radar (KLOT), 57 km away, was scanning. The volume nearest the first event began at 16:17 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Lake

When
September 19, 10:17 AM CST
Where
Lake County, 1.07 mi SW of Black Oak
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
41.570, -87.396

A man working on a billboard in the 4700 Block of 27th Avenue was struck by lightning and later died from his injuries.

Lightning, Lake

When
September 19, 10:25 AM CST
Where
Lake County, 1.97 mi SSE of Gary
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Property damage
$75,000
Reported by
Newspaper
Coordinates
41.592, -87.341

A house at 1180 Jefferson Court was struck by lightning starting a fire which engulfed about 50 percent of the home. An adult and a 9-month-old child were home at the time of the fire. The adult was killed and the baby was in critical condition as it was transported to the hospital. An investigator said that there were no signs that the adult had been struck by lightning and that they died due to smoke inhalation.

Hail, Newton

When
September 19, 3:05 PM CST to 3:08 PM CST
Where
Newton County, 1.05 mi W of Kentland
Measured
1.75 in hail
Reported by
Public
Coordinates
40.770, -87.450

Hail, Benton

When
September 19, 4:50 PM EST to 4:53 PM EST
Where
Benton County, 2.71 mi ESE of Wadena
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
40.690, -87.220

Thunderstorm Wind, Benton

When
September 19, 4:50 PM EST
Where
Benton County, 0.87 mi SW of Wadena to 0.36 mi SSW of Lochiel
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.690, -87.280

Crops were flattened between 400N and 600N near Wadena.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Lake2013-09-1928MaleOutside/Open AreasDirect
Lightning, Lake2013-09-1945MalePermanent HomeIndirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478302, 478303, 478102, 478103, 478104.